Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 14, NWS Wichita, KS

May 24, 1998Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this tornado warning at May 24, 1998, 7:03 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 7:03 PM CDT (00:03 UTC)
Expired
May 24, 1998, 8:00 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:19 PM CDTHail 1.75Belle Plaine, KS
May 24, 7:30 PM CDTTornado F0Oxford, KS
May 24, 8:07 PM CDTHail 1.75Viola, KS
May 24, 8:07 PM CDTHail 1.75Milton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 250003 RRA
TORICT
KSC173-191-250100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS
  NORTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 800 PM CDT
 
* AT 700 PM CDT...RADAR INDICATED A STORM CAPABLE OF PRODUCING A
  TORNADO 10 MILES SOUTHWEST OF WICHITA...OR NEAR
  CLEARWATER...MOVING TO THE NORTHEAST AT 30 MPH.  ANOTHER STORM
  CAPABLE OF PRODUCING  A TORNADO WAS 15 MILES SOUTH OF WICHITA IN
  FAR NORTHERN SUMNER COUNTY.

* THE TORNADOES IS EXPECTED TO BE NEAR...
  CLEARWATER
  PECK
  DERBY
  MULVANE

THIS IS A VERY DANGEROUS STORM.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR A
STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.

WOLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 3:40 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 24, 3:40 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT SUN MAY 24 1998

...MAIN CONCERN THIS PACKAGE IS CHC OF RAIN FOR TODAY...
RADAR SHOWS RAIN NEARLY WIDESPREAD ACROSS THE CWA...BUT CLEARING OUT
QUICKLY.  ETA MODEL SEEMED TO MATCH THE 06Z SFC MAP FAIRLY
WELL...ALTHOUGH IT REALLY DROPS THE LOW DOWN INTO THE HEART OF TX BY
THIS AFTN AND EVENING WHILE THE NGM/AVN KEEP IT IN NW TX. THIS SEEMS
TO BE THE TREND LATELY WITH THE ETA MODEL.  ALOFT...MODELS ARE IN
BETTER AGREEMENT.  ANOTHER S/W TO MOVE ACROSS KS THIS AFTN AS SEEN
IN THE WATER VAPOR IN NE CO...THERES A PRETTY GOOD COLD POOL ALONG
WITH IT. AS THE S/W AND COLD POOL MOVE OVER THE AREA...THIS SHOULD
HELP STEEPEN LAPSE RATES AND COULD GET A FEW SHOWERS AND TSRA TO
DEVELOP JUST ABOUT ANYWHERE TODAY...SO WILL KEEP 30 POPS IN THE FCST
FOR TODAY IN CENTRAL SECTIONS WITH HIGHER POPS IN THE SE.   UPPER
LEVEL RIDGE TO BUILD INTO THE AREA TONIGHT THROUGH TUE...WITH SFC
HIGH SETTLING IN BY 12Z TUE. COULD SEE FOG DEVELOP TONIGHT AS WINDS
GO LIGHT AND VARIABLE OVER FAIRLY WET GROUND AND MOSTLY CLEAR SKIES.
OTHERWISE...IT SHOULD KEEP THINGS QUIET INTO WED. LATEST AVN IS
SHOWING GOOD MOISTURE RETURN ON WED...WITH 70C+ DEWPTS MOVING INTO
ERN KS AND 850MB DEWPTS ARND +14C...HOWEVER ITS LOOKING LIKE WE
WILL BE CAPPED SO WILL NOT MAKE ANY CHANGES AT THIS TIME FOR WED.

NOONAN

FCSTID = 15
ICT   79  59  83  61 /  30   5   0   0
HUT   77  57  81  61 /  30   0   0   0
EWK   78  57  82  61 /  30   5   0   0
EQA   78  58  82  61 /  30   5   0   0
WLD   81  59  84  63 /  30   5   0   0
RSL   74  54  78  59 /  30   0   0   0
GBD   75  56  79  60 /  30   0   0   0
SLN   76  54  80  60 /  30   0   0   0
MPR   77  56  81  61 /  30   0   0   0
CFV   80  58  81  60 /  70  10   0   0
CNU   80  56  81  60 /  70  10   0   0
K88   79  56  80  60 /  70  10   0   0

.ICT...NONE.

In the hours before

Special weather statement, May 24, 6:59 PM CDT, 4 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-DDHHMM-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTTornado WarningICTHarper45 min
May 24, 7:17 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline63 min
May 24, 7:19 PM CDTTornado WarningICTKingman61 min
May 24, 7:23 PM CDTSevere Thunderstorm WarningICTCowley62 min
May 24, 7:30 PM CDTTornado WarningICTCowley60 min
May 24, 7:34 PM CDTTornado WarningICTSumner66 min
May 24, 7:38 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery62 min
May 24, 8:23 PM CDTSevere Thunderstorm WarningICTHarper67 min
May 24, 8:28 PM CDTTornado WarningICTCowley62 min
May 24, 8:37 PM CDTTornado WarningICTSumner63 min
May 24, 8:49 PM CDTTornado WarningICTHarper61 min
May 24, 8:51 PM CDTSevere Thunderstorm WarningICTMontgomery49 min
May 24, 9:04 PM CDTTornado WarningICTMontgomery46 min
May 24, 9:28 PM CDTSevere Thunderstorm WarningICTCowley62 min

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.